Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia after surgery
Nov 12, 2002

Dear Dr. Frascino:

I was diagnosed with AIDS two years ago but my most recent numbers are good VL ND & CD4's 516. All other labs within normal ranges until I had triple bypass heart surgery two weeks ago. Hemoglobin now around 9.0 due to surgical blood loss (was 15 before surgery). Have been on Trizivir since AIDS diagnosis. My docs don't want to give me any specific treatment for the surgery induced anemia other than iron and other supplements. I feel like crap. Apart from the pains from my surgical incisions, etc., I feel fatigued and terrible. I'm eating liver every day and trying to get back on my feet. My heart is now working well, but will the rest of me recover? Help. Your advice appreciated.

Response from Dr. Frascino

Hello!

Eating liver every day? Ohhh, no wonder you feel ill. Sorry to hear about the triple bypass, but the good news is that the operation was a success and your heart is now "working well." The other good news is that your Trizivir has been very effective for you (VL ND and CD4 516). No doubt your anemia is in large part due to the blood loss you sustained during surgery. You are indeed anemic with a hemoglobin of 9 g/dL (normal for men is 14-18 g/dL). Specific treatment for surgery-induced blood loss could include a blood transfusion. However, this is usually not recommended, unless the anemia is much more severe. Certainly, a hemoglobin of 9 is low enough to cause you significant symptoms of fatigue, and perhaps, even rapid heart beat, shortness of breath, and other symptoms as well. However, I agree with your doctors: A blood transfusion is not recommended, particularly because of your HIV disease. Blood transfusions can cause immunosuppression, transfusion reactions, and other problems that you certainly do not need. The risks outweigh the benefits at this point.

Will you get better with rest and iron supplements? Yes, most likely you will. In fact, by the time you read this, your hemoglobin may already be on the way up! Should you consider Procrit to boost red blood cell production? It is possible your anemia could be multifactorial, including some component of AZT-induced suppression of red blood cell production or anemia of chronic disease associated with your chronic HIV infection. However, since your hemoglobin was 15 before surgery and 9 after, it's unlikely that anything other than surgical blood loss is the culprit here. If you are not getting better with the iron supplements and rest (rising hemoglobin), your physician can check your erythropoietin blood level. If it's less than 500, supplemental Procrit might be helpful, but I'm guessing you won't need it.

Hang in there. Things really will get better. Catch up on novels you've been meaning to read or old classic movies for a week or two. Write back if that hemoglobin isn't heading back up to it's normal range very soon. OK? And as for eating liver, well . . . that's entirely a matter of taste and totally up to you.

Good luck.

Dr. Bob


Previous
Can I get a WOOHOO??!! / Thanks
Next
Confusion related to Fatigue?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement